Kentucky, 2006

Heavy Snow in Kentucky, February 12, 2006

February 12, 2006 · NWS JKL · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 12, 5:10 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 12, 5:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EST SUN FEB 12 2006

.DISCUSSION...

CALLS TO HWY DEPTS AND COUNTY DISPATCHES REVEAL AMOUNTS UP TO
3 INCHES ALREADY IN PERRY CO. W/ CLUSTER OF +SHSN THAT HAVE BEEN
TRAVERSING THAT AREA. BASED ON THIS INFO HAVE SENT ALONG UPDATED WSW
AND ZFP PRODUCTS TO INCLUDE PERRY CO. INTO THE HARLAN AND LETCHER
ZONE GROUPING AND INCREASED EXPECTED SNOWFALL AMOUNTS INTO THE 1 TO
3 INCH RANGE W/ LOCAL 5 INCH AMOUNTS POSSIBLE. NO OTHER CHANGES
NEEDED AT THIS TIME.

&&

.PREV DISCUSSION...

350 AM EST SUN FEB 12 2006

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...DEEP H5 TROF OVER THE
OH VALLEY THIS MORNING WILL CONTINUE EWARD OFF OF CAPE COD LATER
TODAY. VORT MAX PINWHEELING AROUND THE TROF OVER IN/OH WILL PUSH
THRU THE AREA THIS MORNING AND A SECOND S/W IN THE MEAN TROF WILL
PUSH THRU THE AREA THIS EVENING AND OVERNIGHT. UNSTABLE ENVIRONMENT
IS IN PLACE...PARTICULARLY DURING THE MORNING AS INITIAL VORT
CROSSES W/ STEEP LAPSE RATES AND TQ INDEX VALUES AROUND 14C SO WILL
CARRY LIKELY POPS FOR SHSN. HAVE RECEIVED NUMEROUS REPORTS EARLY
THIS MORNING OF +SHSN IN THE BAND LOCATED OVER THE WRN PART OF THE
CWA W/ RATES OF 1 TO 2 INCHES PER HOUR COMMON IN THE HEAVIER SHSN.
EXPECT THESE TYPES OF SNOWFALL RATES TO CONTINUE AS THE VORT SWINGS
THRU THIS MORNING AND SHSN COVERAGE INCREASES SO WILL CONTINUE THE
SNOW ADVISORY FOR ALL BUT THE EXTREME SW THRU NOON EST FOR 1 TO
2 INCH AMOUNTS...W/ LOCALIZED 3 INCH AMOUNTS POSSIBLE.

EXPECT A LULL IN THE SHSN ACTIVITY DURING THE AFTERNOON HOURS AS
INITIAL S/W EXITS...HOWEVER AM A LITTLE CONCERNED THAT GIVEN
CONTINUED STEEP LAPSE RATE ENVIRONMENT....LOCALIZED +SHSN MAY
CONTINUE TO POP THRU THE AFTERNOON. THIS MAY WARRANT A CONTINUATION
OF THE ADVISORY BEYOND NOON. NEXT S/W CURRENTLY OVER THE UPPER
MIDWEST WILL ENTER THE JKL CWA LATE IN THE EVENING. THIS ONE IS NOT
AS STRONG AND LAPSE RATES NOT AS STEEP SO WILL JUST GO W/ CHC POPS
OVERNIGHT. POPS THEN TAPER OFF QUICKLY MON AM AS S/W EXITS AND LLVL
MOISTURE DECREASES.

HEIGHTS BEGIN RISING MON PM AS TROF LOOSENS IT/S GRIP OVER THE ERN
U.S. SKIES WILL SCT OUT DURING THE AFTERNOON BUT ANOTHER S/W QUICKLY
SKIRTS BY OVERNIGHT MON NIGHT INCREASING MID LEVEL CLOUDINESS. HIGH
PRESSURE THEN MOVES BY TO THE S TUE AND TUE NIGHT W/ M/CLR SKIES
EXPECTED.

TEMPS WILL NOT GO ANYWHERE TODAY W/ CAA AND CLOUDCOVER SO STUCK
CLOSE TO MAV NUMBERS...AND CLOUDS TONIGHT WILL LIKELY KEEP TEMPS
FROM BOTTOMING OUT. GOOD WAA BEGINS ALOFT TOMORROW BUT LLVL TEMPS DO
NOT RESPOND AS QUICKLY SO TEMPS WILL ONLY RISE INTO THE LOW TO MID
30S. BIG TIME WAA TAKES PLACE BY TUE AND EXPECT TEMPS TO SOAR UP
CLOSE TO OR OVER THE 50 DEGREE MARK. GUIDANCE NUMBERS OVER THE LAST
3 PERIODS OF THE SHORT TERM WERE VERY SIMILAR AND LOOKED GOOD SO
STAYED CLOSE.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...RATHER COMPLEX STORM SYSTEM
IS PROGGED TO DEVELOP OVER THE SRN PLAINS WED AND THIS SYSTEM WILL
MOVE NE THRU THE OH VALLEY DURING THE LAST HALF OF THE WORK WEEK.
ATTM IT APPEARS THE JKL CWA WILL SPEND WED AND THU IN THE WARM
SECTOR W/ THE BEST CHC FOR SHRA THU NIGHT AND FRI W/ A FROPA. LATEST
GUIDANCE ALSO POINTS TO A SECONDARY WAVE DEVELOPING ON THE FRONT AND
RIDING ACROSS THE AREA ON SAT BUT WILL LEAVE FOR THE DAY SHIFT TO
MAKE ANY CHANGES.

855 PM EST SAT FEB 11 2006

EASTERN KENTUCKY IS IN THE MIDST OF A TRANSITION FROM SYNOPTIC SCALE
SNOW TO MORE OF A CONVECTIVE...UPSLOPE SCENARIO. UPPER LEVEL TROUGH
YET TO SWING THROUGH THE AREA. H500 TROUGH CURRENTLY MOVING THROUGH
THE OHIO VALLEY EVEN APPEARS STRONG ENOUGH TO REFLECT WHAT LOOKS
LIKE A BACK-DOOR SFC TROUGH WHICH APPEARS TO SEPARATE THE SYNOPTIC
AND CONVECTIVE PRECIP. THE H500 TROUGH WILL SWING THROUGH THE AREA
OVERNIGHT AND HELP STEEPEN LOW LEVEL LAPSE RATES. THIS ALONG WITH A
FAVORABLE UPSLOPE FLOW THAT WILL BE KICKING IN LATER TONIGHT WILL
KEEP SNOW GOING THROUGH MUCH OF THE OVERNIGHT PERIOD...AT LEAST UNTIL
THE TROUGH AXIS MOVES THROUGH TOMORROW MORNING. COLDER AIR IS NOW
MOVING IN AS WELL. MOST SFC OBS INDICATE THAT TEMPERATURES HAVE NOW
FALLEN TO...OR JUST BELOW FREEZING HELPING ANY SNOW THAT DOES FALL TO
STICK. IN ADDITION TO THIS...TIME HEIGHT SERIES AND FCST SOUNDING
INDICATE THAT THE LOW LEVEL INSTABILITY WILL BE STRONG ENOUGH TO GET
SOME OF OUR MOISTURE INTO THE MORE FAVORABLE DENDRITIC REGION WHICH
SHOULD AID IN THE PRODUCTION OF SNOW.

RADAR IS SHOWING A BAND OF SCATTERED SNOW SHOWERS MOVING SOUTHWARD
THROUGH EAST CENTRAL KENTUCKY....SWINGING AROUND TO THE SOUTHEAST.
THIS BAND HAS SOME FAIRLY INTENSE SNOW SHOWERS ASSOCIATED WITH IT.
BASED ON OBS AND A CALL OR TWO...SOME LOCATIONS WITHIN THE BAND HAVE
PICKED UP AS MUCH AS AN ADDITIONAL INCH OF SNOW AS IT ROTATED
THROUGH.

THIS BAND IS NOW ENTERING THE WESTERN MOST PORTIONS OF OUR CWA.
CONSEQUENTLY...WILL EXTEND THE SNOW ADVISORY FOR OUR BLUEGRASS
REGION UNTIL 4 AM. THE ADVISORY WAS SET TO EXPIRE AT MIDNIGHT. WILL
KEEP OTHER ADVISORIES GOING AS WELL.

A SECOND...WEAKER SHORTWAVE MOVES THROUGH LATE TOMORROW WHICH WILL
ENSURE THAT THE SNOW SHOWER ACTIVITY WILL CONTINUE THROUGH THE DAY ON
SUNDAY. CURRENT FORECAST HAS THIS HANDLED WELL. SO UPDATE THIS
EVENING WILL BE TO EXTEND THE SNOW ADVISORY IN OUR
NORTHWEST...POSSIBLY BUMP POPS UP THERE FOR THE BAND OF SNOW SHOWERS
TAKING AIM...AND TO REMOVE ANY MIDNIGHT WORDING.

447 PM EST SAT FEB 11 2006

SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)

WARMER THAN EXPECTED LOW LEVEL AIR MASS HAS MELTED MUCH OF
THE SNOW THAT HAD FALLEN DURING THE OVERNIGHT LAST NIGHT AND THIS
MORNING. FINAL DEFORMATION BAND IS CURRENTLY WORKING THROUGH THE
AREA...FOLLOWED BY MORE CONVECTIVE TYPE SNOW SHOWERS AS CAA IS
POOLING IN AS UPPER TROUGH AXIS APPROACHES. HAVE GONE AHEAD AND
DOWNGRADED ALL WARNINGS AT THIS POINT...BUT KEPT AN ADVISORY
GOING...AS TEMPERATURES WILL SLOWLY FALL BELOW FREEZING AT ALL
PLACES...AND UPSLOPE ENHANCE SNOW SHOWERS BRING 1 TO 2 INCHES OF
ACCUMULATION...WITH AS MUCH AS 3 IN THE HIGHEST TERRAIN ALONG THE
VIRGINIA AND WEST VIRGINIA BORDER THROUGH EARLY TOMORROW MORNING.
UPSLOPE INSTABILITY SNOW SHOWERS WILL LINGER THROUGH TOMORROW
NIGHT...BEFORE HEIGHT RECOVERIES ENSUE BY EARLY NEXT WEEK. ANY SNOW
COVER THAT REMAINS THROUGH TUESDAY MORNING...WILL BE MELTED AWAY BY
MID-WEEK AS SOUTHWESTERLY WINDS ENGAGE...AND HIGH TEMPERATURES
REBOUND INTO THE 50S.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)

GENERAL MODEL CONSENSUS CONTINUES WITH A MORE ZONAL PATTERN
CONTINUING THROUGH THE END OF WORK WEEK. DETAILS HOWEVER...REMAIN
VERY INCONSISTENT IN THE OPERATIONAL GFS...WHICH HAS BEEN ADVERTISING
A FAR REACHING ARCTIC BLAST FOR THE PAST COUPLE OF RUNS. HAVE USED A
ECMWF/ENSEMBLE MEAN BLEND...WHICH IS SLOWER AND NOT AS INTRUSIVE WITH
THE COLD AIR. FOR EASTERN KENTUCKY...A SHEARED OUT FRONTAL BOUNDARY
WILL SAG SOUTH ACROSS THE AREA THURSDAY INTO FRIDAY...WITH THE
COLDER RIDGE OF HIGH PRESSURE NOSING IN BY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY UNTIL NOON EST SUNDAY FOR KYZ044-KYZ050-KYZ051-KYZ052-
KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ080-KYZ085-KYZ086-KYZ087-KYZ088-
KYZ104-KYZ106-KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-
KYZ115-KYZ116-KYZ117-KYZ118-KYZ119-KYZ120.

&&

ABE
Hazardous weather outlook, Feb 12, 4:32 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EST SUN FEB 12 2006

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-131200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...LONDON...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
432 AM EST SUN FEB 12 2006

...SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH TONIGHT.
BRIEFLY HEAVY SNOWFALL RATES AND SIGNIFICANTLY REDUCED VISIBILITIES
CAN BE EXPECTED WITH THE HEAVIER SNOW SHOWERS...ESPECIALLY THIS
MORNING. MOST AREAS CAN EXPECT 1 TO 2 INCHES OF NEW SNOW
TODAY...HOWEVER LOCAL ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE IN
AREAS THAT RECEIVE THE HEAVIER SNOW SHOWERS. ANY ADDITIONAL
ACCUMULATIONS TONIGHT SHOULD REMAIN LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW SHOWERS WILL QUICKLY TAPER OFF DURING THE MORNING HOURS ON
MONDAY WITH NO ADDITIONAL ACCUMULATION EXPECTED.

LIGHT SNOW SHOWERS ARE ONCE AGAIN POSSIBLE ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS.

KYZ079-083-084-131200-
PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...SOMERSET...MONTICELLO...WHITLEY CITY
432 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS ARE POSSIBLE THROUGH TONIGHT PRODUCING LOCALIZED
ACCUMULATIONS UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW SHOWERS ARE POSSIBLE ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Harlan

When
February 12, 6:00 AM EST
Where
Harlan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

10.5 inches of snow fell 4 miles east southeast of Closplint.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490599.